Dimensions Title Bar

Thursday April 2, 5:15 pm Eastern Time

Mayo's Cardiologist Connolly Reverses Her Original Position On Heart Valve Damage Caused By Fen-Phen

Company Press Release

SOURCE: Richard L. Bowen, MD

ATLANTA, April 2 /PRNewswire/ -- The following was released today by Richard L. Bowen, MD:

At the American College of Cardiology '98 Scientific Session, in a presentation by Heidi M. Connolly, MD entitled ``FEN-PHEN VALVULOPATHY'' the Mayo cardiologist stated, ``Initially we thought it may have been the combination of medications (fenfluramine and phentermine) that caused the valve problems but it appears to be the fenfluramine medication alone.'' Unfortunately, the authors in the original August 28, 1997 article in the New England Journal of Medicine (NEJM) went out of their way to implicate phentermine as a possible culprit. It stated, ``Pulmonary hypertension has been reported in association with treatment with fenfluramine or phentermine alone,'' and ``Phentermine interferes with the pulmonary clearance of serotonin, which may explain its association with primary pulmonary hypertension....We postulate the combination of fenfluramine and phertermine may potentiate the effect or concentration of circulating serotonin and result in valvular injury.'' All of which are based on an incorrect reading of the medical literature cited as references in the article.

This is not to say that phentermine plays no role in valvular abnormalities. However, there is no evidence that phentermine when given alone causes pulmonary hypertension or valvular heart disease.

What is most unfortunate is that due to the initial statements to the press (prior to NEJM publishing) many patients discontinued phentermine -- as well as fenfluramine. Most patients then regained the weight they had lost, again placing them at risk for the many health problems caused by excess fat.

While an extremely important article, the NEJM in rushing to publicize it failed to provide adequate peer review. (Apparently no obesity specialist reviewed it because errors as simple as incorrect dosage of the medications were missed.) It remains to be seen in light of the lead authors' recent statements whether the NEJM will address this issue.